Alert archive / South Dakota / Wind Chill Advisories in 2013

Wind Chill Advisory 1, NWS Aberdeen, SD

January 20, 201323 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this wind chill advisory at Jan 20, 2013, 3:32 AM CST for 23 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Jan 20, 2013, 3:00 PM CST. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Jan 20, 2013, 3:32 AM CST (09:32 UTC)
In effect from
Jan 20, 2013, 3:00 PM CST
Expired
Jan 21, 2013, 11:02 AM CST
In force
20 hr
Issued by
NWS Aberdeen, SD
All 25 counties

Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 37 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.5 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2013-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2013-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -152 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
-152 m²/s²
0-3 km storm-relative helicity
-54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind chill advisory went out at Jan 19, 11:25 PM CST, 4 hours 7 minutes earlier.

Area forecast discussion, Jan 19, 11:25 PM CST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1125 PM CST SAT JAN 19 2013

.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
TEMPERATURES CONTINUE TO PLUMMET THIS AFTERNOON AS ARCTIC AIR
CONTINUES POURING SOUTH ACROSS THE NORTHERN PLAINS. READINGS HAVE
DROPPED INTO THE TEENS FOR THE NORTHERN AND EASTERN CWA. WINDS
CONTINUE TO BE GUSTY...BUT HAVE TRENDED DOWNWARD SLIGHTLY COMPARED
TO EARLIER TODAY. WILL LET WIND ADVISORY RIDE UNTIL 00Z...WHICH IS
WHEN SPEEDS SHOULD COME OUT OF CRITERIA...OR SHORTLY THEREAFTER.
SPEEDS TODAY HAVE BEEN SUSTAINED 25 TO 40 MPH FOR MANY LOCATIONS
WITH GUSTS FROM 50 TO 55 MPH. A COUPLE OB SITES HIT AROUND 40 MPH
SUSTAINED FOR AN HOUR OR TWO...BUT THIS HAS BEEN A SOLID WIND
ADVISORY EVENT. THE WESTERN PORTION OF IT A BIT MORE MARGINAL AS
THE NORTHEASTERN CWA HAS SEEN THE STRONGEST WINDS TODAY. ALSO
SEEING SCT SNOW SHOWERS ACROSS THE EASTERN CWA AND ACTUALLY
CREATING PROBLEMS AT TIMES. ALREADY ISSUED AN SPS EARLIER THIS
AFTERNOON TO ACCOUNT FOR LOW VSBYS TO AROUND ONE-QUARTER MILE OR
LESS WITHIN HEAVIER SNOW SHOWERS. ACTIVITY IS SCATTERED AND
PERIODIC BASED ON WEB CAMS AND GROUND TRUTH REPORTS. EXPECT THIS
ACTIVITY TO CONTINUE INTO THE EVENING HOURS BEFORE WINDING DOWN.
WILL HAVE TO WATCH WIND CHILL VALUES LATER TONIGHT AS THEY WILL
COME CLOSE TO 25 BELOW ZERO ACROSS THE EASTERN CWA. CURRENT
APPARENT T GRIDS FALL A BIT SHORT OF ADVISORY SO HAVE OPTED TO GO
WITH NO HEADLINES AT THIS TIME. IT APPEARS BY LATE SUNDAY
AFTERNOON AND ESPECIALLY BY SUNDAY EVENING WE WILL SLIP INTO
ADVISORY LEVEL WIND CHILLS SO WILL LIKELY NEED A HEADLINE BY THEN.
SOME LOCATIONS MAY EVEN SEE WIND CHILLS AS COLD AS 40 BELOW ZERO
LATE SUNDAY INTO MONDAY MORNING. ADVISORIES/WARNINGS FOR WIND
CHILLS WILL ALMOST CERTAINLY BE NEEDED...BUT AT THIS POINT THE
BOUNDARIES FOR THESE HEADLINES ARE UP IN THE AIR AND NEED FURTHER
REFINEMENT.

OTHER THING TO WATCH WILL BE THE SWATH OF LIGHT SNOW EXPECTED TO
SPREAD SOUTHEAST ACROSS THE CWA LATE TONIGHT THROUGH SUNDAY
MORNING. MODELS SPEEDING THINGS UP JUST A BIT SO ADDED POPS TO THE
LATE TONIGHT PERIOD. MODELS STILL DIFFER A BIT ON JUST WHERE THIS
SWATH OF SNOW TRACKS...BUT CHANCES STILL PRETTY HIGH ACROSS THE
AREA REGARDLESS. AMOUNTS WILL BE LIGHT...GENERALLY AROUND AN INCH
OR LESS.

.LONG TERM...TUESDAY THROUGH SATURDAY

THE EXTENDED PORTION OF THE FORECAST WILL FEATURE NORTHWEST FLOW
ALOFT...AND A SURFACE FRONTAL DRAPED ACROSS THE REGION.
TEMPERATURES THROUGH THE PERIOD WILL BE HIGHLY DEPENDENT ON WHERE
THE FRONTAL BOUNDARY IS POSITIONED EACH DAY...WITH THE COLDEST
TEMPS NORTH/EAST OF THE BOUNDARY...AND WARMEST TEMPS SOUTH/WEST.

A WEAK UPPER LEVEL DISTURBANCE TRACKING ALONG THE BOUNDARY ON
TUESDAY WILL BRING A VERY NARROW BAND OF LIGHT SNOW. A STRONGER
MID LEVEL TROUGH IS EXPECTED TO MOVE ACROSS THE REGION DURING THE
THURSDAY/FRIDAY TIME PERIOD. THIS SYSTEM WILL HAVE THE POTENTIAL
TO PRODUCE A COUPLE OF INCHES OF SNOW TO THE NORTHERN PLAINS.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE AREA LATE TONIGHT
THROUGH THE MORNING HOURS ON SUNDAY WILL BRING A CHANCE OF LIGHT
SNOW AND IFR/MVFR VSBYS/CIGS FOR ALL TERMINALS. WINDS WILL
INCREASE OUT OF THE NORTHWEST TO 15 TO 25 KTS AS THE SNOW TAPERS
OFF AND CIGS LIFT TO VFR.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...WISE
SHORT TERM...TMT
LONG TERM...SD
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jan 19, 4:00 AM CST, 23 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
400 AM CST SAT JAN 19 2013

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-201000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
400 AM CST SAT JAN 19 2013 /300 AM MST SAT JAN 19 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIND GUSTS COULD TOP 50 MPH TODAY AS COLD AIR POURS INTO THE
REGION. WINDS WILL DROP OFF THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WITH ARCTIC AIR IN PLACE...WIND CHILL VALUES WILL DROP BELOW -20
DEGREES IN NORTHEAST SOUTH DAKOTA AND WESTERN MINNESOTA SUNDAY
MORNING...AND A MORE WIDESPREAD -30 AND -40 DEGREES FOR MONDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 3:32 AM CSTWind Chill WarningABRBrown, Campbell, Clark, Codington, Day, Deuel and 10 more32 hr

Nearby

Wind Chill Advisories in South Dakota, 2013Wind Chill Advisories in Minnesota, 2013Every wind chill advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.